Search
  • diabetes_pa

Diabetes and steroids

Updated: Mar 19

Glucocorticoids, or “steroids”, are vital for the treatment of inflammatory, immune, and malignant disorders. They are lifesaving in…say… an allergic reaction, however any of you diabetic warriors who have taken glucocorticoids are aware of their nasty blood glucose side effects!


Hyperglycemia is a common side effect of these medications and can even occur in people without diabetes! Keep in mind this side effect is dose dependent and the effects are directly correlated (higher steroid dose=higher blood glucose levels). In some cases, this can lead to diabetic ketoacidosis. Yikes!


Why?


Both by inducing beta cell dysfunction (the cells in our pancreas that make insulin-applicable to type 2) and by increasing insulin resistance in our tissues.


This pathophysiology can differ depending on whether the glucocorticoid therapy is acute or chronic. Studies have shown that in prolonged therapy, there may be some recovery of beta cell function.


Insulin resistance caused by glucocorticoids is multifactorial. For one, the ingestion of glucocorticoids causes a release of cortisol. Not only does cortisol cause fat and muscle cells to become more resistant to the action of insulin, but it also enhances the liver’s production of glucose. Glucocorticoids additionally increase the liver’s production of fatty acids which, in turn, interferes with glucose utilization by skeletal muscle. They also directly hinder insulin’s ability to signal transporter proteins to bring glucose into muscle cells. Woah….that’s all pretty confusing…but the point is that all of this can lead to a build-up of glucose in the blood stream.


So, what can we do? Preparation is key. You need to be prepared to pump it up! You will most likely need to increase your insulin intake significantly and if you are not yet on insulin, you may need some. Also, make sure you are aware of the signs in symptoms of DKA, have your ketone test strips ready, and have an open flow of communication with your clinician. Good news! Typically, insulin needs will return to normal after glucocorticoids are ceased.





8 views

©2018 by Diabetes Physician Assistant (Diabetes_PA). Proudly created with Wix.com